Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Uniformly accurate exponential-type integrators for Klein-Gordon equations with asymptotic convergence to the classical NLS splitting


Authors: Simon Baumstark, Erwan Faou and Katharina Schratz
Journal: Math. Comp. 87 (2018), 1227-1254
MSC (2010): Primary 35C20, 65M12, 35L05
DOI: https://doi.org/10.1090/mcom/3263
Published electronically: August 15, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We introduce efficient and robust exponential-type integrators for Klein-Gordon equations which resolve the solution in the relativistic regime as well as in the highly-oscillatory nonrelativistic regime without any step-size restriction under the same regularity assumptions on the initial data required for the integration of the corresponding nonlinear Schrödinger limit system. In contrast to previous works we do not employ any asymptotic/multiscale expansion of the solution. This allows us to derive uniform convergent schemes under far weaker regularity assumptions on the exact solution. In addition, the newly derived first- and second-order exponential-type integrators converge to the classical Lie, respectively, Strang splitting in the nonlinear Schrödinger limit.


References [Enhancements On Off] (What's this?)

  • [1] Weizhu Bao, Yongyong Cai, and Xiaofei Zhao, A uniformly accurate multiscale time integrator pseudospectral method for the Klein-Gordon equation in the nonrelativistic limit regime, SIAM J. Numer. Anal. 52 (2014), no. 5, 2488-2511. MR 3268616, https://doi.org/10.1137/130950665
  • [2] Weizhu Bao, Xuanchun Dong, and Xiaofei Zhao, Uniformly accurate multiscale time integrators for highly oscillatory second order differential equations, J. Math. Study 47 (2014), no. 2, 111-150. MR 3260336
  • [3] Weizhu Bao and Xuanchun Dong, Analysis and comparison of numerical methods for the Klein-Gordon equation in the nonrelativistic limit regime, Numer. Math. 120 (2012), no. 2, 189-229. MR 2874965, https://doi.org/10.1007/s00211-011-0411-2
  • [4] J. Bourgain, Fourier transform restriction phenomena for certain lattice subsets and applications to nonlinear evolution equations. II. The KdV-equation, Geom. Funct. Anal. 3 (1993), no. 3, 209-262. MR 1215780, https://doi.org/10.1007/BF01895688
  • [5] Philippe Chartier, Nicolas Crouseilles, Mohammed Lemou, and Florian Méhats, Uniformly accurate numerical schemes for highly oscillatory Klein-Gordon and nonlinear Schrödinger equations, Numer. Math. 129 (2015), no. 2, 211-250. MR 3300419, https://doi.org/10.1007/s00211-014-0638-9
  • [6] David Cohen, Ernst Hairer, and Christian Lubich, Modulated Fourier expansions of highly oscillatory differential equations, Found. Comput. Math. 3 (2003), no. 4, 327-345. MR 2009682, https://doi.org/10.1007/s10208-002-0062-x
  • [7] Bjorn Engquist, Athanasios Fokas, Ernst Hairer, and Arieh Iserles (eds.), Highly Oscillatory Problems, London Mathematical Society Lecture Note Series, vol. 366, Cambridge University Press, Cambridge, 2009. MR 2574216
  • [8] Erwan Faou, Geometric Numerical Integration and Schrödinger Equations, Zurich Lectures in Advanced Mathematics, European Mathematical Society (EMS), Zürich, 2012. MR 2895408
  • [9] Erwan Faou and Katharina Schratz, Asymptotic preserving schemes for the Klein-Gordon equation in the non-relativistic limit regime, Numer. Math. 126 (2014), no. 3, 441-469. MR 3164143, https://doi.org/10.1007/s00211-013-0567-z
  • [10] Ludwig Gauckler, Error analysis of trigonometric integrators for semilinear wave equations, SIAM J. Numer. Anal. 53 (2015), no. 2, 1082-1106. MR 3335499, https://doi.org/10.1137/140977217
  • [11] Ernst Hairer, Christian Lubich, and Gerhard Wanner, Geometric Numerical Integration: Structure-preserving Algorithms for Ordinary Differential Equations, 2nd ed., Springer Series in Computational Mathematics, vol. 31, Springer-Verlag, Berlin, 2006. MR 2221614
  • [12] Marlis Hochbruck and Christian Lubich, A Gautschi-type method for oscillatory second-order differential equations, Numer. Math. 83 (1999), no. 3, 403-426. MR 1715573, https://doi.org/10.1007/s002110050456
  • [13] Marlis Hochbruck and Alexander Ostermann, Exponential integrators, Acta Numer. 19 (2010), 209-286. MR 2652783, https://doi.org/10.1017/S0962492910000048
  • [14] M. Hofmanova, K. Schratz, An exponential-type integrator for the KdV equation, arxiv.org:1601.05311 (Preprint 2016)
  • [15] J. Douglas Lawson, Generalized Runge-Kutta processes for stable systems with large Lipschitz constants, SIAM J. Numer. Anal. 4 (1967), 372-380. MR 0221759, https://doi.org/10.1137/0704033
  • [16] Katina Lorenz, Tobias Jahnke, and Christian Lubich, Adiabatic integrators for highly oscillatory second-order linear differential equations with time-varying eigendecomposition, BIT 45 (2005), no. 1, 91-115. MR 2164227, https://doi.org/10.1007/s10543-005-2637-9
  • [17] Christian Lubich, On splitting methods for Schrödinger-Poisson and cubic nonlinear Schrödinger equations, Math. Comp. 77 (2008), no. 264, 2141-2153. MR 2429878, https://doi.org/10.1090/S0025-5718-08-02101-7
  • [18] Nader Masmoudi and Kenji Nakanishi, From nonlinear Klein-Gordon equation to a system of coupled nonlinear Schrödinger equations, Math. Ann. 324 (2002), no. 2, 359-389. MR 1933862, https://doi.org/10.1007/s00208-002-0342-4
  • [19] A. Ostermann, K. Schratz, Low regularity exponential-type integrators for semilinear Schrödinger equations in the energy space, arxiv.org:1603.07746 (Preprint 2016)
  • [20] Walter Strauss and Luis Vazquez, Numerical solution of a nonlinear Klein-Gordon equation, J. Comput. Phys. 28 (1978), no. 2, 271-278. MR 0503140, https://doi.org/10.1016/0021-9991(78)90038-4

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 35C20, 65M12, 35L05

Retrieve articles in all journals with MSC (2010): 35C20, 65M12, 35L05


Additional Information

Simon Baumstark
Affiliation: Fakultät für Mathematik, Karlsruhe Institute of Technology, Englerstrasse 2, 76131 Karlsruhe, Germany
Email: simon.baumstark@kit.edu

Erwan Faou
Affiliation: INRIA & ENS Rennes, Avenue Robert Schumann F-35170 Bruz, France
Email: Erwan.Faou@inria.fr

Katharina Schratz
Affiliation: Fakultät für Mathematik, Karlsruhe Institute of Technology, Englerstrasse 2, 76131 Karlsruhe, Germany
Email: katharina.schratz@kit.edu

DOI: https://doi.org/10.1090/mcom/3263
Received by editor(s): June 17, 2016
Received by editor(s) in revised form: November 1, 2016
Published electronically: August 15, 2017
Additional Notes: The authors gratefully acknowledge financial support by the Deutsche Forschungsgemeinschaft (DFG) through CRC 1173. This work was also partly supported by the ERC Starting Grant Project GEOPARDI No 279389.
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society